Brand Names : Duragesic
Precautions While Using This Medicine
with your health care professional at regular times while using fentanyl.
Be sure to report any side effects.
After you have been using this medicine for a while, "breakthrough" pain
may occur more often than usual, and it may not be relieved by your regular
dose of medicine. If this occurs, do not increase the
amount of transdermal fentanyl or other narcotic that you are taking without
first checking with your health care professional
This medicine will add to the effects of alcohol and other CNS depressants
(medicines that can make you drowsy or less alert). Some examples of CNS depressants
are antihistamines or medicine for hay fever, other allergies, or colds; sedatives,
tranquilizers, or sleeping medicine; other prescription pain medicine or narcotics;
barbiturates; medicine for seizures; muscle relaxants; or anesthetics, including
some dental anesthetics. You will probably be directed to take other pain
relievers if you still have pain while using transdermal fentanyl. However,
check with your health care professional before taking
any of the other medicines listed above while you are using this medicine
Fentanyl may cause some people to become drowsy, dizzy, or lightheaded,
or to feel a false sense of well-being. Make sure you
know how you react to this medicine before you drive, use machines, or do
anything else that could be dangerous if you are dizzy or not alert and clearheaded
. These effects usually go away after a few days of treatment, when
your body gets used to the medicine. However, check with
your health care professional if drowsiness that is severe enough to interfere
with your activities continues for more than a few days
Dizziness, lightheadedness, or even fainting may occur when you get up
suddenly from a lying or sitting position. Getting up
slowly may help lessen this problem
. Also, lying down for a while may
relieve dizziness or lightheadedness.
Nausea or vomiting may occur, especially during the first several days
of treatment. Lying down for a while may relieve these effects. However, if
they are especially bothersome or if they continue for more than a few days,
check with your health care professional. You may be able to take another
medicine to help prevent these problems.
Using narcotics for a long time can cause severe constipation. To prevent
this, your health care professional may direct you to take laxatives, drink
a lot of fluids, or increase the amount of fiber in your diet. Be sure to follow the directions carefully
, because continuing constipation
can lead to more serious problems.
Heat can cause the fentanyl in the patch to be absorbed into your body
faster. This may increase the chance of serious side effects or an overdose.
While you are using this medicine, do not use a heating
pad, a sunlamp, or a heated water bed, and do not take sunbaths or long baths
or showers in hot water
. Also, check with your
health care professional if you get a fever
Before having any kind of surgery (including dental
surgery) or emergency treatment, tell the medical doctor or dentist in charge
that you are using this medicine
. Serious side effects can occur if
your medical doctor or dentist gives you certain other medicines without knowing
that you are using fentanyl.
You may bathe, shower, or swim while wearing a fentanyl skin patch. However,
be careful to wash and dry the area around the patch gently. Rubbing may cause
the patch to get loose or come off. If this does occur, throw away the patch
and apply a new one in a different place. Make sure the area is completely
dry before applying the new patch.
If you have been using this medicine regularly for several weeks or more,
do not suddenly stop using it without first checking
with your health care professional
. You may be directed to reduce gradually
the amount you are using before stopping treatment completely, or to take
another narcotic for a while, to lessen the chance of withdrawal side effects.
Using too much transdermal fentanyl, or taking too
much of another narcotic while using transdermal fentanyl, may cause an overdose.
If this occurs, get emergency help right away
. An overdose can cause
severe breathing problems (breathing may even stop), unconsciousness, and
death. Serious signs of an overdose include very slow breathing (fewer than
8 breaths a minute) and drowsiness that is so severe that you are not able
to answer when spoken to or, if asleep, cannot be awakened. Other signs of
an overdose may include cold, clammy skin; low blood pressure; pinpoint pupils
of eyes; and slow heartbeat. It may be best to have a
family member or a friend check on you several times a day when you start
using a narcotic regularly, and whenever your dose is increased
that he or she can get help for you if you cannot do so yourself.